Hail, Aiken
- When
- June 22, 12:55 PM EST to 12:59 PM EST
- Where
- Aiken County, North Augusta
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.500, -81.970
Television station reported nickel size hail in North Augusta.
Clusters of Muticell Thunderstorms produced large hail and wind damage across the CSRA and Midlands.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Clusters of Muticell Thunderstorms produced large hail and wind damage across the CSRA and Midlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 12:42 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 142 PM EDT SUN JUN 22 2008 .SYNOPSIS... A WEAK SURFACE TROUGH WILL MOVE THROUGH THE AREA TODAY CREATING ANOTHER CHANCE OF THUNDERSTORMS. A SERIES OF DISTURBANCES WILL CROSS THE REGION TONIGHT THROUGH MONDAY NIGHT CONTINUING THE CHANCES OF THUNDERSTORMS. HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY AFTERNOON AND REMAIN THROUGH WEDNESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WEAK SURFACE TROUGH WITH SATELLITE IMAGERY SHOWING THE UPPER LEVEL SHORTWAVE SLOWLY MOVING INTO THE UPSTATE. SHOWERS WHICH POPPED UP EARLIER HAVE DISSIPATED FOR THE TIME BEING WITH MODELS INDICATING CHANCES OF THUNDERSTORMS THIS AFTERNOON. LAPS SOUNDINGS FROM CAE AND MDCRS FROM CLT INDICATE PLENTY OF INSTABILITY ALONG WITH A BIT HIGHER P/WATS THAN YESTERDAY. AS SUCH BELIEVE THERE WILL BE A SLIGHT INCREASE IN COVERAGE OF THUNDERSTORMS THIS AFTERNOON VERSUS YESTERDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...WITH THE MAIN THREAT BEING WIND GUSTS (SHEAR IS VERY WEAK) AND TO A LESSER EXTENT HAIL (FZL LEVEL AND WET BULB ZERO HEIGHTS BETWEEN 12.5 AND 13.5 KFT). EXPECT CUMULUS TO BEGIN DEVELOPING SHORTLY WITH CB/S BY 2 PM. UPDATE OUT SHORTLY TO ADJUST CLOUDS AND POPS WITH ONLY COSMETIC CHANGES TO OTHER ELEMENTS. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... CONVECTIVE ACTIVITY SHOULD CONTINUE INTO THE EVENING HOURS. WILL GO SLIGHT CHANCE AFTER SUN GOES DOWN UNTIL MIDNIGHT WHEN CONDITIONS BECOME MORE STABLE. AGREE WITH NAM AND GFS BRINGING ANOTHER WEAK SHORT WAVE AND TROUGH THROUGH AREA MONDAY. AIRMASS BECOMES CONDITIONALLY UNSTABLE AGAIN IN THE AFTERNOON AND EVENING DURING THE HEAT OF THE DAY. NAM AND GFS CAPES AROUND 1500 J/KG AND LIS -3/-4. WILL GO 20-30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL NEAR MIDNIGHT. HIGH PRESSURE BUILDS IN TUESDAY WITH DRY WARM WEATHER EXPECTED. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... IN GOOD AGREEMENT WITH GFS AND ECMWF SHOWING WEAK HIGH PRESSURE OVER AREA DURING PERIOD. DRY INITIALLY TUESDAY NIGHT THROUGH WEDNESDAY NIGHT WITH WESTERLY WINDS. HIGH SHIFTS MORE EAST THURSDAY THROUGH SATURDAY ALLOWING SOUTHERLY WINDS AND MORE MOISTURE WITH SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS LATER PORTION OF EXTENDED. TEMPERATURES REMAIN QUITE WARM WITH HIGHS IN THE LOWER TO MID 90S. LOW TEMPERATURES IN THE 60S TUESDAY NIGHT AND WEDNESDAY NIGHT INCREASE TO NEAR 70 LATE IN PERIOD. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR AND MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. UPPER LEVEL DISTURBANCE AND A SURFACE TROUGH HAVE COMBINED TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SATELLITE IMAGERY AND CAE WSR-88D SHOW STORMS CURRENTLY DEVELOPING AROUND ALL TAF SITES. EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS BEFORE DECREASING WITH SUNSET. AFTER 05Z WILL AGAIN EXPECT MVFR FOG TO DEVELOP AND PERSIST THROUGH 14/15Z...WHEN CUMULUS WILL AGAIN BEGIN DEVELOPING. HAVE NOT INCLUDED CB OR THUNDERSTORMS FOR THE END OF THE TAF PERIOD AS CONFIDENCE IS TOO LOW IN COVERAGE AND TIMING. MVFR CONDITIONS POSSIBLE IN THUNDERSTORMS MONDAY AFTERNOON AND EVENING...OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED MONDAY NIGHT THROUGH FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 531 AM EDT SUN JUN 22 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 531 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 145 PM EDT SUN JUN 22 2008 SCZ030-036-221830- AIKEN-ORANGEBURG- 145 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND ORANGEBURG COUNTIES... AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHEAST OF WILLISTON...OR 20 MILES NORTHWEST OF DENMARK...MOVING NORTHEAST AT 10 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The Columbia radar (KCAE), 93 km away, was scanning. The volume nearest the first event began at 17:55 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Television station reported nickel size hail in North Augusta.
Public reported penny size hail.
Off duty NWS employee reported nickel to quarter size hail in Three Fountains subdivision.
Television station reported penny size hail in Beech Island.
Police dept. reported nickel size hail on highway 302.
Numerous trees down at the Kingsville Hunt Club from an intense microburst.
Sheriff reported trees down on highway 301 and a large metal sign blow down on I-95 at mile marker 123.
Emergency Manager reported a 20 x 40 foot metal cover over gas pumps at a gas station at the intersection of highway 601 and St. Mathews road was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 95830, 95831, 95833, 95832, 95834, 96074, 95835, 95836.